Kansas, 2008Flash Flooding and Flooding in Kansas, August 9 to 10, 2008
August 9 to 10, 2008 · NWS ICT · 8 events in 7 counties and zones
A very moist airmass was in place during the day of August 9th with a lower level boundary draped from Southeast Kansas through Northern Kansas. As low-level winds increased overnight and interacted with this boundary, heavy rain with embedded thunderstorms developed.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very moist airmass was in place during the day of August 9th with a lower level boundary draped from Southeast Kansas through Northern Kansas. As low-level winds increased overnight and interacted with this boundary, heavy rain with embedded thunderstorms developed. Heavy rains from several nights before acted as primer event and with wides spread 2 to 4 inch rain amounts from 9th through the 10th flash flooding occurred in several locations in Southeast Kansas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 9, 6:29 AM CST, 11 minutes earlier.
Area forecast discussion, Aug 9, 6:29 AM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
729 AM CDT SAT AUG 9 2008
.AVIATION...
FOR 12Z TAFS...MAIN AVIATION CONCERN WILL BE SHOWERS AND STORMS.
A LARGE AREA OF SHOWERS AND STORMS DEVELOPED OVER NORTHWEST KANSAS
OVERNIGHT AS ISENTROPIC LIFT AND MOISTURE TRANSPORT INCREASED ALONG
THE 310K SURFACE. THIS AREA OF PRECIP EXPANDED IN COVERAGE AS IT
TRACKED EAST OVER CENTRAL KANSAS. THESE SHOWERS AND STORMS WILL
AFFECT KSLN AND KCNU THE LONGEST WITH HIGH CONFIDENCE IN CONVECTION
CONTINUING THROUGH 16Z. PRECIP WILL BECOME MORE SCATTERED IN NATURE
FOR KRSL...KICT AND KHUT AS THE BETTER LIFT SHIFTS EAST AND
NORTHEAST. NOT EXPECTING ANY SEVERE STORMS WITH THIS ACTIVITY WITH
THE STRONGER STORMS PRODUCING HEAVY RAINFALL.
SHOWERS AND STORMS WILL INCREASE IN COVERAGE THIS EVENING AS ANOTHER
UPPER WAVE LIFTS OUT OF SOUTHEAST CO. KSLN AND KCNU WILL HAVE THE
BEST SHOT THIS EVENING AND OVERNIGHT TO EXPERIENCE SOME OF THE MORE
WIDESPREAD INTENSE STORMS. MEANWHILE IFR CIGS WILL START TO SPILL
SOUTH AFFECTING KRSL AND KHUT AFTER 06Z.
&&
.PREV DISCUSSION... /ISSUED 317 AM CDT SAT AUG 9 2008/
DISCUSSION...
MAIN FORECAST CONCERN IS THE POTENTIAL FOR HEAVY
RAINFALL/FLOODING TODAY AND TONIGHT.
TODAY-SUNDAY:
ONGOING MCS ACTIVITY OVER SWRN NE/NWRN-NCNTRL KS EARLY THIS AM IS
BEING AIDED BY SHORTWAVE TROF SLIDING OVER THE CENTRAL HIGH
PLAINS...ALONG WITH STRONG MOISTURE TRANSPORT VIA A 30 KT SOUTHERLY
LOW-LEVEL JET. ADDITIONAL WIDELY SCATTERED ECHOES DEVELOPING SWD
INTO NWRN OK SUPPORTED BY ISENTROPIC LIFT ON THE 310K SURFACE. THE
SHORTWAVE TROF WILL SLIDE SEWD ACROSS KS TODAY INTO TONIGHT.
STRONGEST 850 CONVERGENCE DURING THE DAY TODAY IS PROGGED ACROSS
N-CNTRL/NERN KS WHERE THE HIGHEST RAIN CHANCES SHOULD EXIST. HOWEVER
DECENT (50-70%) RAIN CHANCES WILL BE SLATED FOR OUR SOUTHERN
COUNTIES GIVEN THE INFLUX OF SUBTROPICAL MOISTURE AND LIFT FROM THE
APPROACHING MID-LEVEL WAVE. THE TREND IN THE MODELS HAS BEEN FOR THE
AXIS OF STRONGER 850 CONVERGENCE TO SHIFT SWD INTO CENTRAL/SERN KS
TONIGHT AIDED ONCE AGAIN BY A 35-40 KT S-SWRLY LOW-LEVEL JET. WARM
CLOUD DEPTHS OF 4 KM...PWS OF 2 INCHES...AND SLOW-MOVING NATURE
OF CONVECTION MAKE AT LEAST LOCALLY HEAVY RAINFALL LIKELY WHERE THE
850 CONVERGENCE ZONE SETS UP. GIVEN THE ABOVE FACTORS ALONG WITH THE
FOLLOWING: RECENT HEAVY RAINFALL WITHIN THE PAST 3 DAYS...THE
RELATIVELY LOW FFG VALUES IN CENTRAL/SERN KS...AND THE MODERATE RISK
FOR FLASH FLOODING IN CENTRAL/SERN KS VIA HPC...WILL ISSUE A FLASH
FLOOD WATCH FOR A LARGE PART OF CENTRAL/SERN KS FOR TODAY-INTO EARLY
SUNDAY AM. HOWEVER THINKING THE MAIN THREAT TIME PERIOD WILL BE
TONIGHT. MODELS SUGGEST MOST OF THE RAIN WILL END FROM NW-SE FAIRLY
QUICKLY SUNDAY BEHIND THE DEPARTING SHORTWAVE. DID NOT MAKE
SIGNIFICANT CHANGES TO TEMPERATURES...WITH HIGHS LIKELY STAYING A
GOOD 8 TO 10 DEGREES BELOW NORMAL BOTH DAYS FOR MUCH OF AREA GIVEN
ANTICIPATED RAINFALL/CLOUD COVER AND ONSET OF LIGHT EASTERLY
COMPONENT.
MONDAY-WEDNESDAY:
GFS/ECMWF HINT THAT ADDITIONAL WEAK SHORTWAVE ENERGY WILL EJECT OUT
OF THE CENTRAL ROCKIES ACROSS NE/KS MONDAY-MONDAY NIGHT. THERE IS
STILL DECENT 850 MOISTURE OVER OUR AREA SO WILL MAINTAIN A SLIGHT
CHANCE OF SHOWERS/T-STORMS IN FORECAST. GFS CONTINUES TO PROG WEAK
WAVES COMING OUT ACROSS THE REGION TUES-WED WHEREAS THE ECMWF SHOWS
MUCH LESS. SO INCLINED TO KEEP TUES-WED DRY FOR NOW. WILL SHOW
MODERATING TEMPERATURES DURING THE PERIOD.
JMC
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 83 67 80 66 / 70 80 30 10
HUTCHINSON 82 66 81 65 / 70 80 30 10
NEWTON 82 66 80 65 / 80 90 30 10
ELDORADO 81 65 80 64 / 80 90 40 10
WINFIELD-KWLD 84 68 81 66 / 60 70 40 20
RUSSELL 81 63 81 64 / 80 50 20 20
GREAT BEND 82 65 80 65 / 80 60 20 20
SALINA 80 65 82 65 / 80 70 20 10
MCPHERSON 81 66 81 65 / 80 80 30 10
COFFEYVILLE 83 67 81 65 / 70 80 60 20
CHANUTE 80 65 81 63 / 80 90 60 10
IOLA 80 65 81 63 / 80 90 60 10
PARSONS-KPPF 81 66 81 64 / 80 90 60 20
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR KSZ032-033-047>053-
069>072-094>096-100.
&&
Hazardous weather outlook, Aug 9, 3:47 AM CST, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
447 AM CDT SAT AUG 9 2008
KSZ032-033-047>053-067>072-082-083-091>096-098>100-101000-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
447 AM CDT SAT AUG 9 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE LIKELY ACROSS THE ENTIRE AREA TODAY AND TONIGHT.
A FEW STRONG STORMS CANNOT BE RULED OUT...HOWEVER THE MAIN THREAT
WILL BE HEAVY RAINFALL WHICH MAY LEAD TO FLOODING PROBLEMS. PLEASE
REFER TO THE FLASH FLOOD WATCH IN EFFECT FOR PART OF CENTRAL AND
SOUTHEASTERN KANSAS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THUNDERSTORMS WILL LINGER SUNDAY MORNING ESPECIALLY IN
SOUTHEASTERN KANSAS WHERE LOCALLY HEAVY RAINFALL IS POSSIBLE.
THUNDERSTORMS CHANCES SHOULD DIMINISH FROM NORTHWEST TO SOUTHEAST
ACROSS THE AREA SUNDAY AFTERNOON.
THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE AREA
FROM SUNDAY NIGHT THROUGH MONDAY NIGHT. HOWEVER THESE STORMS ARE
NOT EXPECTED TO BE STRONG OR SEVERE.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
HOWEVER REPORTS OF FLOODING OR HEAVY RAINFALL AMOUNTS WOULD BE
GREATLY APPRECIATED.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
JMC
Flood, Ellsworth
- When
- August 9, 6:40 AM CST to 9:36 AM CST
- Where
- Ellsworth County, 6.22 mi N of Ellsworth to 3.72 mi N of Ellsworth
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.820, -98.230
Water was reported over Kansas Highway 14 about 6 miles north of Ellsworth.
Flood, Russell
- When
- August 9, 8:40 AM CST to 10:39 AM CST
- Where
- Russell County, 4.84 mi N of Russell to 5.82 mi NNE of Russell
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 38.950, -98.850
Law enforcement reported a county road had been washed out about 7 miles north of Russell.
Flood, Neosho
- When
- August 9, 12:40 PM CST to August 10, 2:56 AM CST
- Where
- Neosho County, 2.41 mi NNE of Chanute to 3.01 mi NNE of Chanute
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.714, -95.459
Old Highway 169 was barricaded due to high water.
Flood, Chase
- When
- August 9, 4:57 PM CST to August 10, 2:55 AM CST
- Where
- Chase County, 3.5 mi N of Matfield Green to 3.22 mi SW of Bazaar
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.220, -96.560
Water was flowing over Highway 177 north of Matfield Green.
Flash Flood, Greenwood
- When
- August 10, 12:33 AM CST to 2:15 AM CST
- Where
- Greenwood County, 0.57 mi N of Severy to 1.39 mi NW of Severy
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.638, -96.228
Water was reported over Highway 99 near mile marker 49 about 5 miles south of Climax.
Flood, Elk
- When
- August 10, 1:45 AM CST to 6:09 PM CST
- Where
- Elk County, 0.47 mi NNW of Howard to 0.64 mi ENE of Howard
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.476, -96.274
Numerous roads in the town of Howard were flooded.
Flash Flood, Elk
- When
- August 10, 4:25 AM CST to 9:00 AM CST
- Where
- Elk County, 3.28 mi WSW of Elk Falls to 3.24 mi SE of Moline
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.360, -96.238
Law enforcement reported that water was over Highway 160 at mile markers 382 and 384. At one point, up to 8 inches of water was flowing across the highway near mile marker 384.
Flash Flood, Montgomery
- When
- August 10, 5:43 AM CST to 6:47 AM CST
- Where
- Montgomery County, 0.33 mi NE of Elk City to 1.93 mi S of Elk City
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.283, -95.916
Law enforcement reported that numerous county roads south of Elk City were covered with water.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Oklahoma, August 9, 20084 injured · $1.0 million · 1 in hail · 5 events
- Flash Flooding in Nebraska, August 9, 2008$300,000 · 2 events
- Flash Flood in Nebraska, August 9 to 10, 2008$250,000 · 1 event
- Flash Flood in Colorado, August 9, 2008$80,000 · 1 event
- Hail and Damaging Wind in New York, August 9, 20081 injured · $43,000 · 50 kt wind · 4 events
- Flash Flood in Kansas, August 9, 2008$60,000 · 1 event
- Hail and Damaging Winds in Montana, August 9, 2008$32,000 · 1.25 in hail · 5 events
- Damaging Wind in Oklahoma, August 9, 2008$20,000 · 56 kt wind · 1 event
- Hail and Damaging Winds in Montana, August 9, 20081.25 in hail · 14 events
- Hail and Damaging Winds in Montana, August 9, 20081.75 in hail · 7 events
- Hail and Heavy Rain in Kansas, August 9, 20080.88 in hail · 5 events
- Tornado and Hail in Montana, August 9 to 10, 2008EF0 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131473, 131481, 131483, 131486, 131467, 131487, 131468, 131470.